Conference Coverage

Expert shares contact dermatitis trends


 

EXPERT ANALYSIS FROM SPD 2019

– Not long ago, Rajani Katta, MD, received a text message from a friend who expressed concern about a rash that developed in the underarm of her teenage daughter.

Clinical professor of dermatology, the University of Texas Health Science Center at Houston

Dr. Rajani Katta

The culprit turned out to be the lavender essential oil contained in an “all natural” deodorant that her daughter had recently switched to – a storyline that Dr. Katta encounters with increasing frequency in her role as clinical professor of dermatology at the University of Texas Health Science Center at Houston.

“Some people may think that you can’t get an allergic reaction to natural products, but we are seeing many allergic reactions to essential oils,” Dr. Katta said at the annual meeting of the Society for Pediatric Dermatology. “When you talk about a natural allergy, it is more likely to occur if your skin barrier is compromised, so I think that’s why we’re seeing it, especially in young girls in the underarm area. If you shave the underarm, you impair that skin barrier and you’re more likely to develop a reaction to something you’re using over it.”

Her list of recommended deodorants includes Almay Roll-On Antiperspirant & Deodorant, Crystal Body Deodorant Stick, Crystal Roll-On Body Deodorant, Vanicream Deodorant for Sensitive Skin (aluminum-free), Vanicream Antiperspirant/Deodorant, and CertainDri Clinical Strength Roll-On. They are fragrance-free and lack propylene glycol, which is a common allergen.

Increasingly, essential oils are being added to lip balms and toothpastes, said Dr. Katta, who is also author of the 2018 book “Glow: The Dermatologist’s Guide to a Whole Foods Younger Skin Diet.” She recalled one patient who presented with chronic chapped lips. “It doesn’t matter how many lip glosses I try; it just keeps getting worse,” the patient told her. The likely culprit turned out to be ingredients contained in flavored lip balm from EOS. Reports of blistering and cracking of the lips from use of the products prompted a class action lawsuit and a notice to consumers from the Food and Drug Administration.

Another patient presented with cracked lips after switching to an “all natural” toothpaste that was labeled “gluten free.”

“It looked great,” Dr. Katta recalled. “Unfortunately it was not flavoring free. She reacted to multiple essential oils, including tea tree oil, contained in the toothpaste. This is being added to a number of toothpastes, and I think we’re going to see more of these types of reactions.”

Other toothpastes contain balsam of Peru, “which is consistently one of the top allergens in patch test clinics,” she said. “One of the components of balsam of Peru is a cinnamon compound, which can be an issue.”

Dr. Katta advises her patients to use Vaseline petroleum jelly as a lip balm and recommends Tom’s of Maine Silly Strawberry Flavor (this flavor only) toothpaste for children.

A few years ago, a teenager presented to Dr. Katta with intense bullae on the dorsum of the foot after wearing shoes without socks. “She was wearing white canvas Keds, which looked very innocuous,” she said. Patch testing revealed that the teen reacted to four different rubber accelerators. “When we contacted the company, they [acknowledged] using rubber cement to make the canvas Keds,” Dr. Katta said. “Rubber cement is an adhesive and it does contain rubber accelerators. Later, I saw two cases of children who had walked around all day at the amusement park wearing their Sperry Topsiders without any socks. We couldn’t get any information from that manufacturer, but I suspect that they also use a rubber-based glue to make those shoes.” She characterized shoes as “a real setup for a foot allergy because you have friction, sweat that’s pulling allergen out of an object, and sweat is carrying it over, especially to the dorsum of the foot.”

Dr. Katta has also noticed an uptick in the number of young patients who develop allergic reactions to dyes used to make workout clothing. “If you ever see rashes that do not involve the axillary vault but do have peraxillary accentuation, think textile allergy,” she said. “We’re seeing a lot of reactions to disperse blue clothing dyes. When you think about textile allergy from the dyes, it tends to be the blue and black clothing. It’s more likely in the setting of synthetic fabrics because they leach out dyes more easily, and it’s more likely in the setting of sweat because sweat helps pull allergen out. I’m seeing it a lot from sports uniforms and tight black leggings and tight sports bras that people are wearing. I’m also seeing some from bathing suits and swim shirts.”

Exposure to products containing the preservative methylisothiazolinone (MI) is also on the rise. It ranks as the second most frequent allergen for which the North American Contact Dermatitis Group is seeing positive results on patch testing, with rates of 13.4%. MI can be found in many skin care products and “probably about half of school glues, fabric glues, and craft glues,” Dr. Katta said. “Stick versus liquid doesn’t make a difference.” Children and teens often use craft glues, laundry detergents, and other products to create “slime” as a way to learn about viscosity, polymers, and chemical reactions. “Sometimes these children have sensitive skin, or they’re using it with prolonged contact, so they may be sensitizing themselves to the MI,” she said.

She concluded her remarks by noting that an increasing number of young patients are developing reactions to wearable medical devices such as insulin pumps and glucose monitors. “With this, the first thing to think about is frictional irritant dermatitis,” she said. “You can put Scanpor medical paper tape on people’s back for 48 hours straight to patch test them. Some people are incredibly reactive to the friction of just that tape. You also have to think about trapped allergen. One of my patients reacted to colophony, fragrance mix, and propylene glycol, all of which were contained in his skin care products. Some people are getting advice from other patients to use Mastisol liquid adhesive to help their glucose monitors stick better. Mastisol has a high rate of cross-reactivity with balsam of Peru, so it’s a fragrance allergen. That’s the first thing you want to ask patients about: what products they’re using.”

One of her patients thought she was reacting to adhesive tape on her skin, but in fact she was reacting to two different acrylates: ethylene glycol dimethacrylate (EGDMA) and hydroxyethyl methacrylate (HEMA). “I know about these allergens because I see reactions from butterfly needles in dialysis patients,” Dr. Katta explained. “What happens is, these acrylates are glues or plastics used somewhere else on the device, and they can migrate through barriers.”

In one published case, a 9-year-old boy developed a reaction to ethyl cyanoacrylate contained in a glucose sensor adhesive (Dermatitis. 2017; 28[4]:289-91). It never touched the boy’s skin directly but was presumed to migrate through that tape. “The bottom line is that acrylates may induce contact dermatitis even through perceived barriers,” she said. “Their use anywhere in medical devices may prove problematic.”

Dr. Katta reported that she is a member of the advisory board for Vichy Laboratories.

Next Article: